Ohio, 2020

Flooding and Damaging Winds in Ohio, June 3, 2020

June 3, 2020 · NWS ILN · 14 events in 5 counties and zones

Strong to severe thunderstorms developed ahead of a boundary which dropped south out of the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed ahead of a boundary which dropped south out of the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 2:55 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 3, 2:55 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
355 PM EDT Wed Jun 3 2020

.SYNOPSIS...
A frontal boundary will be the focus of thunderstorm activity
through the evening hours. Additional disturbances will work
through the region through Friday night. Cooler and drier
conditions will be in place for the weekend and early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A convergent boundary is in place around and just south of I-70.
Thunderstorms are starting to develop along this boundary and
expect additional development through the evening hours.
Damaging winds and large hail will be the primarily threats with
these storms. Also with the west to east orientation will have
to watch for multiple storms moving across the same area and
therefore cannot rule out some isolated flooding issues as well.

Another disturbance will move through overnight keeping shower
and thunderstorm chances in the forecast during this time.
Cannot rule out an isolated severe wind gust with these storms
as well.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Additional thunderstorms are expected to develop during the day
on Thursday. Expect this activity to be scattered in nature and
increase through the afternoon. Isolated damaging wind gusts
will be possible with these storms. Thunderstorm activity will
decrease in activity during the overnight hours.

Another warm day with temperatures in the 80s is expected.
Temperatures on Thursday are not expected to be as warm as
Wednesday due to additional cloud cover.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
More of the same is expected on Friday as a warm and humid airmass
remains in place. Another cold front will approach from the
northwest late in the day. This boundary, along with diurnal
heating, and perhaps a disturbance aloft, will keep the threat for
showers and thunderstorms in the forecast (scattered at this time).
Highs will be mainly in the mid 80s.

The upper level flow will amplify as we head into the weekend. As a
long wave trough establishes itself across the western CONUS, a
downstream mid level ridge will develop across the northern and
central Plains. This in turn will develop northwest flow aloft over
our region. Thus, the cold front will gradually move southeast
through the area Friday night into Saturday, with a chance of
showers and thunderstorms still a threat until frontal passage.
After lows in the 60s, highs on Saturday will range from the lower
to mid 80s.

It looks like a little cooler and drier period is expected as we
head into Saturday night into Sunday. Surface high pressure will
ridge in from the north/northeast during the period (underneath the
east side of the mid level ridge axis). Have kept highs in the upper
70s to the lower 80s on Sunday after lows mainly in the 50s.

By early next week and into mid week, we will keep a watch on
tropical weather (currently Tropical Cristobal in the Bay of
Campeche) over the Gulf of Mexico. Current models suggest that this
moisture/remnants will be advected northeast into the Ohio Valley as
the mid level ridge pushes east of the region and the disturbed
weather pulls up from the backside of the ridge and ahead of the
next short wave/cold front in the mid level flow. Dry conditions
Monday/Monday night will give way to a low chance of chance of
showers/storms into the region for Tuesday. Better chances for
showers and storms are expected with the combined features Tuesday
night into Wednesday. After cool lows in the 50s on Monday, highs
will modify into the lower to mid 80s. Modification will continue
into Tuesday with increasing humidity. Humid but cooler temperatures
are forecast for Wednesday due to clouds and a higher rain
threat.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Convergent boundary just south of I-70 will be the focus of
thunderstorm development this afternoon. Expect best chance for
thunderstorm activity to be near KDAY and KILN. Due to this
timed in some thunderstorm activity into these locations.
Gusty winds around 20 knots will be possible this afternoon into
the early evening hours.

Additional showers and thunderstorms will move through tonight
and then then scattered thunderstorms are expected to develop
again towards the very end of the TAF period. Timed in some
VCSH, SHRA, and VCTS with these features. After the passage of
the overnight and early morning precipitation there will be the
potential for some MVFR and potentially even IFR cigs.

OUTLOOK...Thunderstorms are possible through Fri night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Jun 3, 4:10 AM EST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
510 AM EDT Wed Jun 3 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
510 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Occasional showers and thunderstorms can be expected this afternoon
into tonight. Some of these storms may become severe with damaging
winds, large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm activity may linger into Thursday, with a few strong to
severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, while following all local,
state and CDC guidelines.

In the hours before

Special weather statement, Jun 3, 3:34 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
434 PM EDT Wed Jun 3 2020

OHZ074-032100-
Hocking OH-
434 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOCKING COUNTY
UNTIL 500 PM EDT...

At 434 PM EDT, radar indicated a strong thunderstorm near Shawnee,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Logan, Nelsonville, Murray City, Haydenville, Oreville and Carbon
Hill.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3946 8228 3952 8242
      3960 8238 3959 8226 3956 8226 3956 8218
      3955 8216
TIME...MOT...LOC 2034Z 293DEG 34KT 3956 8226

Novak
Special weather statement, Jun 3, 5:32 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
632 PM EDT Wed Jun 3 2020

OHZ074-032300-
Hocking OH-
632 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HOCKING COUNTY UNTIL
700 PM EDT...

At 632 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Hocking Hills State Park, Starr, South Bloomingville, Ilesboro, Union
Furnace and Haydenville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3938 8229 3939 8251 3937 8252 3937 8263
      3936 8264 3937 8275 3949 8272 3947 8228
TIME...MOT...LOC 2232Z 278DEG 30KT 3942 8265

Franks
Special weather statement, Jun 3, 5:47 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
647 PM EDT Wed Jun 3 2020

OHZ062>064-032315-
Fayette OH-Pickaway OH-Greene OH-
647 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAYETTE...WEST CENTRAL
PICKAWAY AND CENTRAL GREENE COUNTIES UNTIL 715 PM EDT...

At 646 PM EDT, radar indicated a strong thunderstorm over Jamestown,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Xenia, Jamestown, Jeffersonville, Williamsport, Bloomingburg, New
Holland, Wilberforce, New Jasper, Octa, Deer Creek Lake, Rosemoor,
Madison Mills, State Route 207 at US Route 22, Oldtown, Bell Center,
Shady Grove, Interstate 71 at US Route 35 and Pancoastburg.

This includes I-71 in Ohio between mile markers 65 and 74.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3966 8400 3974 8396 3966 8310 3955 8316
TIME...MOT...LOC 2246Z 278DEG 30KT 3967 8370

Franks

The radar

The Cincinnati radar (KILN), 32 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Greene

When
June 3, 5:48 PM EST to 7:48 PM EST
Where
Greene County, 1.03 mi NW of Xenia to 1.01 mi NW of Xenia
Cause
Heavy Rain
Reported by
Public
Coordinates
39.691, -83.943

Flooding was reported on Antrim Road.

Thunderstorm Wind, Fayette

When
June 3, 6:30 PM EST to 6:40 PM EST
Where
Fayette County, 2.33 mi SSE of Yatesville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.650, -83.430

A tree was knocked down near OH-38 and OH-734.

Thunderstorm Wind, Butler

When
June 3, 6:38 PM EST to 6:48 PM EST
Where
Butler County, 0.53 mi W of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.480, -84.460

A tree was reported knocked down.

Thunderstorm Wind, Butler

When
June 3, 6:38 PM EST to 6:48 PM EST
Where
Butler County, 0.5 mi NNW of Trenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.487, -84.452

A tree fell into power lines on North 1st Street.

Thunderstorm Wind, Clinton

When
June 3, 7:30 PM EST to 7:40 PM EST
Where
Clinton County, 1.48 mi NNE of Kingman
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.520, -83.940

Three to five inch diameter branches were knocked down across OH-380.

Thunderstorm Wind, Fayette

When
June 3, 7:32 PM EST to 7:42 PM EST
Where
Fayette County, 2.14 mi S of Milledgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.549, -83.574

Several trees were knocked down between Miami Trace NW Road and Palmer NW Road.

Thunderstorm Wind, Fayette

When
June 3, 7:32 PM EST to 7:42 PM EST
Where
Fayette County, 1.38 mi S of Luttrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.560, -83.650

A large tree was knocked down.

Thunderstorm Wind, Butler

When
June 3, 7:56 PM EST to 7:58 PM EST
Where
Butler County, Oxford Miami Univ Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.500, -84.780

Thunderstorm Wind, Butler

When
June 3, 8:07 PM EST to 8:17 PM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.510, -84.750

Several trees were reported knocked down.

Thunderstorm Wind, Clinton

When
June 3, 8:07 PM EST to 8:17 PM EST
Where
Clinton County, 0.69 mi S of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.340, -83.820

Two pine trees were uprooted and power lines were knocked down on Gibson Road.

Thunderstorm Wind, Butler

When
June 3, 8:24 PM EST to 8:34 PM EST
Where
Butler County, 0.87 mi NE of Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.440, -84.360

Multiple trees were reported knocked down.

Thunderstorm Wind, Butler

When
June 3, 8:40 PM EST to 8:50 PM EST
Where
Butler County, 0.53 mi E of Kyles
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.420, -84.410

Five trees were knocked down at two different properties. Also, a children's playhouse was damaged.

Thunderstorm Wind, Warren

When
June 3, 8:42 PM EST to 8:52 PM EST
Where
Warren County, 2.07 mi S of Otterbein
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.420, -84.280

One tree was knocked down off of OH-741.

Flood, Butler

When
June 3, 8:43 PM EST to 10:43 PM EST
Where
Butler County, 0.53 mi W of Trenton to 0.56 mi W of Trenton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.480, -84.460

Storm drains backed up due to heavy rain, causing localized flooding on numerous streets.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884570, 884572, 884573, 884574, 884575, 884576, 884577, 884594, 884578, 884579, 884580, 884581, 884582, 884571.